Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 101, 33 pages      arXiv:1801.09939
Contribution to the Special Issue on Elliptic Hypergeometric Functions and Their Applications

Macdonald Polynomials of Type $C_n$ with One-Column Diagrams and Deformed Catalan Numbers

Ayumu Hoshino a and Jun'ichi Shiraishi b
a) Hiroshima Institute of Technology, 2-1-1 Miyake, Hiroshima 731-5193, Japan
b) Graduate School of Mathematical Sciences, University of Tokyo, Komaba, Tokyo 153-8914, Japan

Received January 31, 2018, in final form September 11, 2018; Published online September 20, 2018

We present an explicit formula for the transition matrix $\mathcal{C}$ from the type $C_n$ degeneration of the Koornwinder polynomials $P_{(1^r)}(x\,|\,a,-a,c,-c\,|\,q,t)$ with one column diagrams, to the type $C_n$ monomial symmetric polynomials $m_{(1^{r})}(x)$. The entries of the matrix $\mathcal{C}$ enjoy a set of three term recursion relations, which can be regarded as a $(a,c,t)$-deformation of the one for the Catalan triangle or ballot numbers. Some transition matrices are studied associated with the type $(C_n,C_n)$ Macdonald polynomials $P^{(C_n,C_n)}_{(1^r)}(x\,|\,b;q,t)= P_{(1^r)}\big(x\,|\,b^{1/2},-b^{1/2},q^{1/2}b^{1/2},-q^{1/2}b^{1/2}\,|\,q,t\big)$. It is also shown that the $q$-ballot numbers appear as the Kostka polynomials, namely in the transition matrix from the Schur polynomials $P^{(C_n,C_n)}_{(1^r)}(x\,|\,q;q,q)$ to the Hall-Littlewood polynomials $P^{(C_n,C_n)}_{(1^r)}(x\,|\,t;0,t)$.

Key words: Koornwinder polynomial; Catalan number.

pdf (598 kb)   tex (32 kb)


  1. Allen E.A., Combinatorial interpretations of generalizations of Catalan numbers and ballot numbers, Ph.D. Thesis, Carnegie Mellon University, 2014.
  2. Askey R., Wilson J., Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Mem. Amer. Math. Soc. 54 (1985), iv+55 pages.
  3. Braverman A., Finkelberg M., Shiraishi J., Macdonald polynomials, Laumon spaces and perverse coherent sheaves, in Perspectives in Representation Theory, Contemp. Math., Vol. 610, Amer. Math. Soc., Providence, RI, 2014, 23-41, arXiv:1206.3131.
  4. Bressoud D.M., A matrix inverse, Proc. Amer. Math. Soc. 88 (1983), 446-448.
  5. Feigin B., Hoshino A., Noumi M., Shibahara J., Shiraishi J., Tableau formulas for one-row Macdonald polynomials of types $C_n$ and $D_n$, SIGMA 11 (2015), 100, 21 pages, arXiv:1412.8001.
  6. Fürlinger J., Hofbauer J., $q$-Catalan numbers, J. Combin. Theory Ser. A 40 (1985), 248-264.
  7. Gasper G., Rahman M., Basic hypergeometric series, Encyclopedia of Mathematics and its Applications, Vol. 96, 2nd ed., Cambridge University Press, Cambridge, 2004.
  8. Hoshino A., Noumi M., Shiraishi J., Some transformation formulas associated with Askey-Wilson polynomials and Lassalle's formulas for Macdonald-Koornwinder polynomials, Mosc. Math. J. 15 (2015), 293-318, arXiv:1406.1628.
  9. Komori Y., Noumi M., Shiraishi J., Kernel functions for difference operators of Ruijsenaars type and their applications, SIGMA 5 (2009), 054, 40 pages, arXiv:0812.0279.
  10. Koornwinder T.H., Askey-Wilson polynomials for root systems of type $BC$, in Hypergeometric Functions on Domains of Positivity, Jack Polynomials, and Applications (Tampa, FL, 1991), Contemp. Math., Vol. 138, Amer. Math. Soc., Providence, RI, 1992, 189-204.
  11. Krattenthaler C., A new matrix inverse, Proc. Amer. Math. Soc. 124 (1996), 47-59.
  12. Lassalle M., Some conjectures for Macdonald polynomials of type $B$, $C$, $D$, Sém. Lothar. Combin. 52 (2004), Art. B52h, 24 pages, math.CO/0503149.
  13. Macdonald I.G., Symmetric functions and Hall polynomials, 2nd ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1995.
  14. Macdonald I.G., Orthogonal polynomials associated with root systems, Sém. Lothar. Combin. 45 (2000), Art. B45a, 40 pages, math.QA/0011046.
  15. Mimachi K., A duality of MacDonald-Koornwinder polynomials and its application to integral representations, Duke Math. J. 107 (2001), 265-281.
  16. Noumi M., Shiraishi J., A direct approach to the bispectral problem for the Ruijsenaars-Macdonald $q$-difference operators, arXiv:1206.5364.
  17. Okounkov A., ${\rm BC}$-type interpolation Macdonald polynomials and binomial formula for Koornwinder polynomials, Transform. Groups 3 (1998), 181-207, q-alg/9611011.
  18. Rains E.M., $BC_n$-symmetric Abelian functions, Duke Math. J. 135 (2006), 99-180, math.CO/0402113.
  19. Rains E.M., Transformations of elliptic hypergeometric integrals, Ann. of Math. 171 (2010), 169-243, math.QA/0309252.
  20. Rains E.M., Warnaar S.O., Bounded Littlewood identities, Mem. Amer. Math. Soc. to appear, arXiv:1506.02755.
  21. Shapiro L.W., A Catalan triangle, Discrete Math. 14 (1976), 83-90.
  22. Stokman J.V., Macdonald-Koornwinder polynomials, arXiv:1111.6112.

Previous article  Next article   Contents of Volume 14 (2018)